Alert archive / Michigan / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at May 20, 2020, 8:29 AM EDT for Midland County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2020, 8:29 AM EDT (12:29 UTC)
- Expired
- May 20, 2020, 12:07 PM EDT
- In force
- 4 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Catastrophic
- Flood severity
- Major
County Midland County, MI
The radar
The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813
WGUS53 KDTX 201229
FFWDTX
MIC111-201815-
/O.NEW.KDTX.FF.W.0005.200520T1229Z-200520T1815Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
829 AM EDT Wed May 20 2020
...FLASH FLOOD EMERGENCY FOR LOCATIONS DOWNSTREAM OF SANFORD DAM...
The National Weather Service in Detroit/Pontiac has issued a
* Flash Flood Warning for...
The Tittabawassee River from Sanford Dam to the Chippawassee School
Area in...
East central Midland County in southeastern Michigan...
* Until 215 PM EDT.
* At 817 AM EDT, county dispatch reported uncontrolled flow through
the emergency spillway and the imminent failure of Sanford Dam on
the Tittabawassee River.
THIS IS A FLASH FLOOD EMERGENCY FOR LOCATIONS DOWNSTREAM OF
SANFORD DAM TO THE CHIPPAWASSEE SCHOOL AREA AND MIDLAND! SEEK HIGHER
GROUND NOW!
HAZARD...Life threatening flash flooding from the failure of
Sanford Dam.
SOURCE...County dispatch.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW! IMMEDIATE EVACUATION for areas downstream
from the Sanford Dam along the Tittabawassee River.
* The nearest downstream town is Sanford...located immediately below
the dam. The town of Averill is 3.5 miles downstream and the
Chippawassee School Area is 8.5 miles downstream. Areas downstream
from the Sanford Dam along the Tittabawassee River should be
prepared for flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in low lying areas below the Sanford Dam you should move
to higher ground immediately. Follow evacuation instructions provided
by your local emergency officials. Do not attempt to drive across
flooded roadways.
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
&&
LAT...LON 4368 8436 4368 8442 4353 8417 4357 8417
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
DAM FAILURE...OCCURRING
$$
Behnke1 follow-up statement
090 WGUS73 KDTX 201607 FFSDTX Flash Flood Statement National Weather Service Detroit/Pontiac MI 1207 PM EDT Wed May 20 2020 MIC111-201552- /O.CAN.KDTX.FF.W.0005.000000T0000Z-200520T1815Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Midland MI- 1207 PM EDT Wed May 20 2020 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL MIDLAND COUNTY IS CANCELLED... Now that the flood wave from the breach of Edenville and Sanford Dams has passed, rapid significant rises along the Tittabawassee river are no longer expected. Hence, the Flash Flood Warning for the river has been cancelled. Remaining major flooding along the river will be addressed by the existing areal flood warning along the immediate river basin. Major flooding will continue along the Tittabawassee as runoff from excessive heavy rainfall continues and river level rises are exacerbated by the drainage of Wixom Lake and Sanford Lake now that the dams have been breached. While remaining in significant flood, river levels should slowly begin to fall between Edenville and Sanford today. The river should crest at Midland this afternoon or evening at record levels most likely somewhere between 35 and 36 feet with significant flooding continuing in the city. River levels will continue to rise, but more gradually, through tonight downstream of Midland as the runoff continues to work its way toward the Saginaw River. Follow evacuation instructions provided by your local emergency officials as river levels remain extremely high. Do not attempt to drive across flooded roadways. Please continue to heed any remaining road closures as well.. LAT...LON 4368 8436 4368 8442 4353 8417 4357 8417 $$ DG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at May 20, 7:32 AM EDT, 57 minutes earlier.
Area forecast discussion, May 20, 7:32 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
732 AM EDT Wed May 20 2020
.AVIATION...
VFR conditions prevail today as dry air continues to advect into the
lower levels. Broken coverage of mid and high clouds will remain
most prevalent over the Metro Detroit terminals today due to closer
proximity to the broad upper level system over the Tennessee Valley.
East to east-southeast winds become gusty to about 20 kt again this
afternoon. Gusts then diminish with the loss of daytime heating and
skies remain clear below 10 kft tonight.
DTW THRESHOLD PROBABILITIES...
* None.
&&
.PREV DISCUSSION...
Issued at 402 AM EDT Wed May 20 2020
DISCUSSION...
Broad ridging expands over eastern North America today while the
early week cutoff low meanders over the Tennessee Valley and a deep
trough digs through the intermountain west. Deep-layer anticyclonic
flow and dry air will dominate the conditions for SE Michigan for
the most part with mostly sunny skies expected, though some moisture
and influence from the upper low to the south will result in periods
of mid and high clouds over the southern forecast area. At the
surface, high pressure over New England will expand westward into
our region. This setup more or less holds into Friday as the upper
air pattern stagnates until the western CONUS trough releases and
kicks the cutoff Tennessee low east.
Little temperature advection during this period means insolation and
air mass modification will be the primary driver of a gradual
warming trend. However, a subtle thermal trough appears to rotate
through the 850mb flow today which puts a lid on higher temp
response for the day. Highs in the 60s expected, though a few spots
across the north which see the most sun may overachieve into the
lower 70s. With easterly winds persisting, lakeshore areas will
continue to be a fair amount cooler. Lows tonight generally in the
mid to upper 40s with Metro Detroit seeing lower 50s.
A similarly dry and pleasant day in store for tomorrow with some
cloud cover again possible across the southern forecast area. The
thermal trough will depart which should help temperatures respond a
bit more into the lower 70s for most of the area. Cloud cover then
increases from south to north late Thursday evening as the stalled
upper low finally releases northeastward. A few light showers may
clip the area Friday, otherwise mostly cloudy skies will be the main
impact as the system gets shunted east over the upper Ohio Valley.
Ridging largely stays intact over the region over the weekend with
the warming trend continuing through the 70s and eventually into the
80s by Sunday into Monday. A weakening shortwave is progged to move
through Saturday night into Sunday, which presents the next chance
for showers and thunderstorms. A stronger wave then moves into the
upper Midwest on Sunday and leads to a downstream surge of higher
theta-e air into the Great Lakes. Still plenty of uncertainty as to
how this wave will evolve, but with a warm air and unstable air mass
in place this could present a better opportunity for thunderstorms
for Monday into Tuesday.
MARINE...
Broad area of low pressure is now centered south of the Great Lakes
over the Tennessee Valley and will remain there for the next few
days. Meanwhile, an area of high pressure will drop southward from
Quebec over the New England states today. This will result in a
continuation of easterly flow across the region through the end of
the week generally under 15 knots.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch until noon EDT today for MIZ053.
Lakeshore Flood Warning until 10 PM EDT this evening for MIZ070-076.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....TF
DISCUSSION...TF
MARINE.......DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, May 20, 4:09 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 409 AM EDT Wed May 20 2020 MIZ047>049-054-055-060>063-068-069-075-082-083-210815- Midland-Bay-Huron-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Washtenaw-Lenawee-Monroe- 409 AM EDT Wed May 20 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ070-076-210815- Macomb-Wayne- 409 AM EDT Wed May 20 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Lakeshore Flood Warning is in effect today. Please see the latest lakeshore hazard message for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ053-210815- Saginaw- 409 AM EDT Wed May 20 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect today. Please see the latest flash flood watch statement for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 409 AM EDT Wed May 20 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:37 PM EDT | Flash Flood Warning | DTX | Midland | 12 hr |
| May 19, 9:18 PM EDT | Flash Flood Watch | DTX | Saginaw | 15 hr |
| May 19, 9:54 PM EDT | River Flood Warning | DTX | Livingston | 6 days |
| May 20, 12:01 AM EDT | River Flood Warning | DTX | Monroe | 5 days |
| May 20, 7:24 AM EDT | Areal Flood Warning | DTX | Midland | 36 hr |
| May 20, 10:40 AM EDT | River Flood Warning | DTX | Lenawee, Monroe | 45 hr |
| May 20, 10:40 AM EDT | River Flood Warning | DTX | Monroe | 11 hr |
Nearby
Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.